Follow
Share

My husband has been diagnosed and treated as bipolar for most of his adult life (age 19 to present [63]). A year or so ago, he had toxic encephalopathy because he was retaining urine and that meant he was re-absorbing his lithium. During this time, which took quite a while to recover from, they did a neurological workup - CT, MRI, lumbar puncture and EEG - and afterwards, when I talked to the doctor and told her about some of the behaviors I had noticed (hallucinations and acting out his dreams) she said she felt he had Lewy Body Dementia. No formal diagnosis was ever made. He's in a psych unit right now - he seems hypermanic, but his behaviors are not what I have come to expect, only time to time. He has not been "mean", which he is very good at normally when he is hypermanic. He's generally kind to his aides and nurses and accepting of treatment. Contrariwise, he is very paranoid, which he has not generally been in the past and he has convinced himself that he has radiation poisoning. I think the hallucinations have continued, but he won't talk about them. If you have dealt with the bipolar/dementia dichotomy, what changes have you seen in your loved one? Has it affected medications? He's on lithum and seroquel/quetiapine. Any feedback appreciated.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My husband took klonopin for the ten years he had LBD and about 15 years before that. (RBD often comes before the dementia.)

After my husband's dementia developed, he was also on seroquel. My bi-polar relative also takes seroquel.

I hope your husband is in good hands now, and they can put together a helpful drug combination for him. One advantage of doing this in a psych ward is all reactions can be closely monitored.

Please update us on how this progresses. It helps to talk about these things with people who understand, and we learn from each other.
Helpful Answer (2)
Report

Thank you both!

They have added klonopin to his meds for anxiety/LBD. I told the doctors about the potential diagnosis. He had been complaining that people were going in and out of his room at night, but since I'm fairly certain that's not the case, I have a feeling it's a matter of his hallucinations coming back.

They haven't been able to adjust his meds for the hypermania yet. I don't know if SSRIs are going to be helpful, but I will discuss it with his psychiatrist.
Helpful Answer (1)
Report

I have not seen those conditions combined. Yikes!

If you are seeing new and different behaviors, they may well be due to the new condition -- Lewy Body Dementia. Paranoia, delusions, hallucinations, and sleep disturbances certainly are part of that condition.

Is he in a psych unit now to try to get his medications adjusted? That is often very helpful. Is the staff there aware of the tentative LBD diagnosis?

Best wishes to you as you deal with this very challenging situation.
Helpful Answer (1)
Report

What we saw with my MIL is that her personality amplified. Her anxiety increased dramatically, her need to control people became obsessive, her manipulative actions escalated to ER visits. First, anxiety meds worked, a few months later she needed SSRI's and time release anxiety meds.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.